Chad Ruffin, MD, cochlear implant surgeon, Hearing Speech and Deaf Center, Seattle. ChadRuffinMD.com
Certain drugs—even ones sold over the counter (OTC)—are ototoxic, meaning they can cause temporary or even permanent hearing damage.
Important: If your hearing changes after starting a new drug or increasing a dosage, contact the prescribing doctor immediately and make an appointment with an ear, nose and throat (ENT) doctor. Say the words “sudden hearing loss,” and the ENT doctor won’t make you wait weeks for an appointment.
The most frequent offenders…
Certain antibiotics: For severe infections, doctors may prescribe aminoglycoside antibiotics, which include gentamicin, tobramycin and streptomycin. These often are administered intravenously in intensive care units. Physicians weigh the benefits of defeating the infection against the risk for hearing loss.
Certain chemo drugs: One of the most frequently prescribed chemo medications—cisplatin—is among the most ototoxic. Doctors prescribe cisplatin only after discussing with the patient the risk for hearing loss. Your oncologist likely will put you in the care of an ENT doctor to monitor your hearing. Other ototoxic chemotherapy agents: Vincristine, carboplatin and oxaliplatin.
OTC painkillers: Aspirin and nonsteroidal anti-inflammatory medications such as naproxen and ibuprofen should be used in moderation. Taking aspirin at high doses or too often is associated with diminished hearing and reversible tinnitus.
Loop diuretics: Heart failure and kidney drugs Lasix, Bumex and Demadex often cause tinnitus or temporary or even permanent hearing loss.
Hydroxychloroquine: This lupus drug, made famous as an alleged coronavirus treatment, can cause hearing loss and tinnitus, which stop when the drug is discontinued.